Utah, 2010

Winter Weather in Utah, April 28 to 30, 2010

April 28 to 30, 2010 · NWS GJT · 3 events in 3 counties and zones

A strong, late season storm system spread significant snowfall amounts over the eastern Utah mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong, late season storm system spread significant snowfall amounts over the eastern Utah mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 28, 1:38 PM MST, 22 minutes earlier.

Area forecast discussion, Apr 28, 1:38 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
238 PM MDT WED APR 28 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY...
VIGOROUS COLD FRONT HAS PUNCHED INTO THE NORTHWEST PORTION OF OUR
FORECAST TODAY...ON A LINE FROM VERNAL TO CRAIG TO STEAMBOAT LAKE.
TIGHT THERMAL GRADIENT HAS DEVELOPED ALONG THE FRONT AND
OBSERVATIONS BEAR THIS OUT...SALT LAKE CITY IS IN THE MID 40S WHILE
GRAND JUNCTION AREA IS APPROACHING 80.  THE FRONT HAS MOMENTARILY
STALLED OUT...BUT EXPECT IT TO PUSH THROUGH THE REGION OVERNIGHT
(EXCEPT FOR EXTREME SOUTHWEST COLORADO) AS AN UPSTREAM SHORT WAVE
APPROACHING CALIFORNIA MOVES INTO THE BASE OF THE BROAD MONTANA
CLOSED LOW.  ALTHOUGH THIS FRONT IS VERY ENERGETIC...THE FRONT
ITSELF IS SHALLOW AND IS WAITING FOR THE COLDER AIR ALOFT TO CATCH
UP TO THE SURFACE FRONT.  THIS CAUSES A DELAY IN THE PRECIPITATION
AS DIABATIC COOLING IN THE POST FRONTAL AIR MASS DOES NOT REALLY
GET GOING UNTIL 06Z-09Z TIME FRAME.  WILL ADJUST TIMING ON THE
ONGOING HIGHLIGHTS TO ACCOUNT FOR THE STALLED FRONT.  WILL EXTEND
THE HIGH WIND WARNING UNTIL MIDNIGHT AS THE FRONT REACHES THE I70
CORRIDOR AROUND THIS TIME.  WILL ALSO PUSH BACK THE WINTER WEATHER
ADVISORY UNTIL MIDNIGHT...ITS AROUND THIS TIME THAT SNOW LEVELS
BEGIN TO FALL AND THE SWITCH OVER FROM RAIN TO SNOW OCCURS.

MUCH COOLER ON THURSDAY AND APPEARS THAT SHOWER POTENTIAL HAS
IMPROVED AS THE TROUGH AXIS WILL BE OVERHEAD DURING THE PEAK
SURFACE HEATING HOURS.  GRADIENT FLOW WILL BE CONSIDERABLY WEAKER...
BUT BREEZY CONDITIONS WILL STILL PERSIST AS SHOWERS ENHANCE THE
WEST TO EAST GRADIENT FLOW.  THE 700 MB TEMPERATURES ARE NOT
PARTICULARLY COULD WITH PROGGED VALUES -8 TO -10C RANGE...WOULD
LIKE TO SEE THEM A LITTLE COLDER TO SEE GOOD ACCUMULATING SNOW.  SO
THE PRIMARY THREAT FOR SNOW ACCUMULATION WILL BE MAINLY ABOVE 9000
FEET.  WINTER WEATHER ADVISORIES FOR THE NORTHERN AND CENTRAL
MOUNTAINS OF THE WESTERN SLOPE IS ON TRACK WITH 6 TO 10 INCH
ACCUMULATIONS...BUT ACCUMULATIONS WILL BE ON THE LIGHT SIDE
BELOW 9000 FEET AND GENERALLY LESS THAN 3 INCHES.

THURSDAY NIGHT...WITH COLD MID LEVEL TEMPERATURES ALOFT AND PARTIAL
CLEARING...STRONG RADIATIONAL COOLING SUPPORT THE MOS TEMPERATURE
GUIDANCE OF MID 20S FOR OVERNIGHT MINIMUMS.  CONFIDENCE IS HIGH
THAT THIS WILL OCCUR...SO A FREEZE WATCH FOR THE LOWER ELEVATED
VALLEYS WILL BE HOISTED.

BROAD CYCLONIC FLOW WILL PERSIST INTO FRIDAY WITH OROGRAPHIC LIFT
OVER THE NRN DIVIDE...THIS WILL KEEP CONDITIONS UNSETTLED.  THE
WINTER WEATHER ADVISORY MAY NEED EXTENSION.  MODELS DO NOT SHOW ANY
ORGANIZED SHORT WAVES ROTATING AROUND THE UPPER MIDWEST CYCLONE...
WHILE THE ENVIRONMENT REMAINS FAVORABLE FOR ADDITIONAL SNOW SHOWER
ACTIVITY...QPF WILL BE ON THE LIGHT SIDE.  MID LEVEL TEMPERATURES
SHOW SOME WARMING ON FRIDAY...THIS WILL REDUCE SHOWER POTENTIAL AND
SNOW ACCUMULATIONS WILL BE LESS PRONOUNCED.

.LONG-TERM...FRIDAY NIGHT THROUGH WEDNESDAY...

ERN UT AND WRN CO TO REMAIN WITHIN A LARGE-SCALE UPPER TROUGH
THROUGH THE WEEKEND FOR BELOW NORMAL TEMPERATURES. FREEZING
TEMPERATURES ARE POSSIBLE AGAIN FRI NIGHT. EMBEDDED DISTURBANCES
ROTATING THROUGH THE FLOW ALONG WITH LINGERING MOISTURE AND
INSTABILITY WILL KEEP A CHANCE OF SHOWERS PRESENT SAT-SUN.

THE ECWMF AND GFS MODELS CONTINUE TO EXHIBIT DIFFERENCES BETWEEN
EACH OTHER AND FROM RUN-TO-RUN...MAKING IT DIFFICULT TO ADD A LOT OF
DETAIL WITH CONFIDENCE. ECWMF REMAINS THE PREFERRED MODEL BUT NOW
DOES NOT LIFT OUT THE TROUGH UNTIL MONDAY...A DAY LATER THAN IT WAS
SHOWING YESTERDAY...FOR A CONTINUED CHANCE OF SHOWERS MAINLY FOR THE
MTNS MON. ECWMF ALSO REMAINS THE QUICKEST IN DEVELOPING ANOTHER
LARGE TROUGH OVER THE WEST BY NEXT WEDNESDAY...WITH THE GFS ENSEMBLE
MEAN LAGGING BY ABOUT A DAY. WILL CONTINUE THE FORECAST OF MODERATING
TEMPERATURES...WITH ROUGHLY A 50/50 BLEND OF CLIMATOLOGY AND HPC
GUIDANCE FOR A SLIGHT CHANCE OF SHOWERS MAINLY MTNS AND NW VALLEYS
ON TUE-WED.

&&

.AVIATION...

VFR CONDITIONS EXPECTED TODAY. HOWEVER...STRONG SOUTHWEST WINDS
WILL GUST TO OVER 60 MPH TODAY...RESULTING IN EXTREMELY TURBULENCE.
CONDITIONS DETERIORATE TONIGHT AND THURSDAY AS A STRONG COLD
FRONT USHERS IN WIDESPREAD RAIN AND SNOW. EXPECT MVFR CIGS AND VIS
TO DEVELOP TONIGHT...WITH AREAS OF IFR CONDS...ESPECIALLY OVER THE
MOUNTAINS. THESE POOR CONDITIONS CONTINUE THROUGH THURSDAY AFTERNOON.

&&

.FIRE WEATHER...

COMBINATION OF VERY STRONG SOUTHWEST WINDS AND RELATIVE HUMIDITIES
DIPPING DOWN TO BETWEEN 10 AND 15 PERCENT THROUGH THIS EVENING
WILL RESULT IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH WHEN
COMBINED WITH THE DRY FUELS BEING REPORTED AT ELEVATIONS BELOW 8000
FEET IN COLORADO FIRE ZONES 203 AND 205. WILL CONTINUE THE RED FLAG
WARNING THROUGH THE MIDDLE OF THE EVENING. A VERY STRONG COLD FRONT
WILL USHER IN MUCH COLDER TEMPERATURES LATER TONIGHT TONIGHT...AND
ALSO PROVIDE A SIGNIFICANT WIND SHIFT FROM THE SOUTHWEST TO THE
NORTHWEST THROUGH THE OVERNIGHT HOURS. AREAS OF RAIN AND SNOW DEVELOP
TONIGHT BEHIND THE COLD FRONT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...RED FLAG WARNING TODAY THROUGH 9 PM MDT FOR FIRE
       ZONES 203 BELOW 8000 FEET AND 205 BELOW 7000 FEET.
     HIGH WIND WARNING UNTIL MIDNIGHT MDT THIS EVENING FOR ZONES
       002-003-006-007-009-011-017>021.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
       THURSDAY FOR ZONES 004-009-010-012-013.
     FREEZE WATCH FROM THURSDAY MIDNIGHT TO 9 AM MDT FRIDAY
       FOR ZONES 006-011.
UT...HIGH WIND WARNING UNTIL MIDNIGHT TONIGHT EVENING FOR ZONES
       022-025-027>029.
     FREEZE WATCH FROM THURSDAY MIDNIGHT TO 9 AM MDT FRIDAY
       FOR ZONES 022-027.

&&

SHORT TERM.....PF
LONG TERM......JAD
AVIATION.......JDC/PF
FIRE WEATHER...JDC/AS
Hazardous weather outlook, Apr 28, 4:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED APR 28 2010

COZ001>014-017>023-UTZ022>025-027>029-291145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED APR 28 2010

...VERY WINDY CONDITIONS TODAY WITH RAIN AND SNOW DEVELOPING THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL INCREASE THIS MORNING...BECOMING VERY STRONG BY
MIDDAY. AS A RESULT A HIGH WIND WARNING HAS BEEN ISSUED FOR PORTIONS
OF WESTERN COLORADO AND EASTERN UTAH. IN ADDITION...DRY VEGETATION
AND LOW RELATIVE HUMIDITY WILL COMBINE WITH THE WINDS TO SUPPORT
RAPID FIRE SPREAD. THEREFORE A RED FLAG WARNING WILL ALSO BE IN
EFFECT FROM 9 AM UNTIL 9 PM.

THE CHANCE FOR RAIN AND SNOW WILL ARRIVE THIS EVENING AND BECOME
WIDESPREAD AS A MAJOR STORM MOVES OVER THE REGION.  SNOW
ACCUMULATIONS FOR THE NORTHERN AND CENTRAL AMOUNTS ARE EXPECTED TO
REACH 6 TO 10 INCHES WITH LOCALLY HEAVIER AMOUNTS. THEREFORE A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FROM 6 PM WEDNESDAY THROUGH 6 PM
THURSDAY.

PLEASE SEE THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEB SITE AT
HTTP://WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE...MAINLY OVER THE HIGHER ELEVATIONS THROUGH
THURSDAY...WITH THE NORTHERN AND CENTRAL COLORADO FAVORED. COLDER AIR
WILL MOVE INTO THE REGION ON THURSDAY WITH LOW TEMPERATURES FALLING
BELOW FREEZING ACROSS MUCH OF THE FORECAST AREA OVERNIGHT. BELOW
NORMAL TEMPERATURES AND THE CHANCE FOR RAIN AND SNOW WILL CONTINUE
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

In the hours before

Local storm report, Apr 28, 12:58 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
158 PM MDT WED APR 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     NON-TSTM WND GST MEEKER                  40.05N 107.89W
04/28/2010  M58 MPH          RIO BLANCO         CO   ASOS

&&

EVENT NUMBER GJT1000485

DLC
Local storm report, Apr 28, 1:00 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT WED APR 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     NON-TSTM WND GST GRAND JUNCTION          39.09N 108.55W
04/28/2010  M54 MPH          MESA               CO   ASOS

&&

EVENT NUMBER GJT1000486

DLC
Local storm report, Apr 28, 1:09 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
209 PM MDT WED APR 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     NON-TSTM WND GST RIFLE                   39.54N 107.78W
04/28/2010  M52 MPH          GARFIELD           CO   ASOS

&&

EVENT NUMBER GJT1000487

DLC
Local storm report, Apr 28, 1:11 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
211 PM MDT WED APR 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     NON-TSTM WND GST MONTROSE                38.48N 107.87W
04/28/2010  M49 MPH          MONTROSE           CO   ASOS

&&

EVENT NUMBER GJT1000488

DLC
Local storm report, Apr 28, 1:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
228 PM MDT WED APR 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     NON-TSTM WND GST ASPEN                   39.19N 106.83W
04/28/2010  M46 MPH          PITKIN             CO   ASOS

&&

EVENT NUMBER GJT1000489

DLC
Local storm report, Apr 28, 2:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT WED APR 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     NON-TSTM WND GST 5 NW MACK               39.27N 108.94W
04/28/2010  M61 MPH          MESA               CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1000490

DLC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 28, 2:00 PM MST to April 30, 8:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 12 inches mainly above the 8,000 foot level. Locally higher amounts of up to 14 inches were reported at the Hickerson Park SNOTEL site. Wind gusts up to 40 mph generated areas of blowing snow.

Winter Weather, Eastern Uinta Basin

When
April 28, 5:00 PM MST to April 29, 9:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches occurred across the area.

Winter Weather, La Sal & Abajo Mountains

When
April 29, 1:00 AM MST to 7:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall accumulations above the 8,000 foot level ranged from 5 to 12 inches. Wind gusts up to 50 mph produced some blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226594, 226592, 226598.